WHAT IS HYPOTHYROIDISM?
Hypothyroidism is a condition in which the body does not produce enough thyroid hormones. The thyroid gland’s main function is to keep the body’s metabolism running at an appropriate level. This means the level at which your cells burn/use energy, and it will typically rise in correlation with energy demand.
If your body does not produce enough thyroid hormones, the level at which your cells can use energy will remain low even if their energy demand is high.
HOW DO I KNOW IF I HAVE HYPOTHYROIDISM?
The condition can be undetected and is extremely subtle as it imitates many other conditions – symptoms can creep up unnoticed and often be ignored. If you aren’t exerting yourself too much yet feel mysteriously fatigued and tired all the time you should have this checked.
Some of the symptoms are: Feeling constantly fatigued and weak, difficulty in losing weight and increased weight gain, discoloration and paling of skin and skin texture, loss and drying of hair, feeling cold when others aren’t, muscle aches, pains and cramps, depression, constipation, decrease in libido, feeling irritable, suffering from menstrual changes and memory loss.
Most patients have a combination of these symptoms, some can suffer more from one particular symptom than another and often there are no symptoms other then tiredness. But your doctor can quite easily find out if you have an underactive thyroid by checking the thyroid hormone levels in your blood.
HOW CAN I RECOVER FROM HYPOTHYROIDISM?
In most cases hypothyroidism is treatable and the most popular and effective medication is a simple thyroid hormone pill which is called Levothyroxine. This is a pure synthetic hormone that is taken every morning and adds to your level of thyroid hormone normally secreted by the thyroid gland.
The pill has different strengths which are matched to the condition of the patient. The dosage has to be monitored and adjusted and should be checked regularly to ensure that the correct level of Levothyroxine is applied. Too much or not enough medication will cause your symptoms to persist, or change, but not improve.
After starting medication it is also possible that you feel an initial improvement in health and energy, followed by a worsening a few weeks later. This was the case for me. It turned out that my metabolism was low for a reason, and my body could not supply the energy it needed with its increased metabolism.
If this is the case for you as well, you will have to dig even deeper to find your answer to why am I always tired.